Possible Weight Gain From PPI’s

GERD, or gastroesophageal reflux disease, is characterized by frequent acid reflux or heartburn that occurs more than twice a week. It is often treated by doctors using medication, including proton pump inhibitors (PPI’s). While PPI’s are extremely effective in treating the symptoms of GERD, some new research suggests that it may lead to weight gain in patients who are treated with PPI therapy over a long period of time.

A clinical research team from Japan published a study in October 2009 in World Journal of Gastroenterology that looked at a possible correlation between weight gain and long-term PPI therapy.

The study included 52 patients suffering from GERD who had been treated with PPI’s for an average of 2.2 years. A control group consisted of 58 people of similar age and sex who were not suffering from GERD or taking PPI’s. Body weight and BMI were measured in the GERD patients at the beginning of the studies. All of the subjects were then given weight loss advice including diet recommendations.

At the end of the study, 71% of patients who were being treated with PPI’s showed an increase in body weight. The average weight gain was 3.5 kg, a 6.2% increase from the baseline. Only 12% showed a decrease in body weight.

The results of the study suggest that people who are being treated with PPI’s should be encouraged to make lifestyle changes to maintain their weight while taking the medication. It also suggests that lifestyle changes should always be a part of GERD treatment, even when PPI’s are being used.

Leave Comment

(required)

(required)